Document Detail


Inadequate adrenergic response to disopyramide-induced hypoglycemia.
MedLine Citation:
PMID:  1576385     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
OBJECTIVE: To report a case of disopyramide-induced hypoglycemia and to discuss the observed inadequate adrenergic response in this patient. Risk factors, possible etiologies, and preventive measures are also discussed. DATA SOURCES: References from case reports and review articles as identified by MEDLINE. DATA SYNTHESIS: A wide variety of drugs has been implicated as causing hypoglycemia. The mechanism for drug-induced hypoglycemia is known for the majority of these agents. Case reports of disopyramide-induced hypoglycemia have been reported in the literature, but the mechanism of action is unclear. We report a case of disopyramide-induced hypoglycemia in which counter-regulatory hormones, serum insulin, and C-peptide concentrations were obtained. From these data, it appears that disopyramide-induced hypoglycemia results from endogenous insulin secretion, with concomitant inadequate counterregulatory response. CONCLUSIONS: Although a rare occurrence, disopyramide-induced hypoglycemia is potentially life-threatening. Patients at risk for this reaction need to be identified prior to the institution of disopyramide therapy. Patients at risk for hypoglycemia should be monitored while on disopyramide and disopyramide blood concentrations should be maintained at the lower end of the therapeutic range, or alternative agents should be considered.
Authors:
R C Smith; M Sullivan; J Geller
Related Documents :
983815 - Nephrotic syndrome due to subacute glomerulonephritis -- association with hydrocarbon e...
20936325 - Radiation-induced adult medulloblastoma: a two-case report and review of the literature.
8236465 - A prospective study of chloramphenicol induced aplastic anaemia in nigerians.
2375555 - Labetalol hepatotoxicity.
16789725 - Onchocercosis of an intervertebral joint capsule causing cervical vertebral stenotic my...
16009405 - Testicular torsion in a 68-year-old man.
Publication Detail:
Type:  Case Reports; Journal Article    
Journal Detail:
Title:  The Annals of pharmacotherapy     Volume:  26     ISSN:  1060-0280     ISO Abbreviation:  Ann Pharmacother     Publication Date:  1992 Apr 
Date Detail:
Created Date:  1992-06-05     Completed Date:  1992-06-05     Revised Date:  2004-11-17    
Medline Journal Info:
Nlm Unique ID:  9203131     Medline TA:  Ann Pharmacother     Country:  UNITED STATES    
Other Details:
Languages:  eng     Pagination:  490-1     Citation Subset:  IM    
Affiliation:
University of Southern California, San Diego.
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Aged
C-Peptide / blood
Disopyramide / adverse effects*
Humans
Hypoglycemia / chemically induced*,  physiopathology,  prevention & control
Insulin / blood
Male
Chemical
Reg. No./Substance:
0/C-Peptide; 11061-68-0/Insulin; 3737-09-5/Disopyramide

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Effect of cisplatin-containing chemotherapy on lithium serum concentrations.
Next Document:  Evaluation of two over-the-counter natural thyroid hormone preparations in human volunteers.